Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2004, 4:42 PM CDT for Montgomery County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2004, 4:42 PM CDT (21:42 UTC)
- Expired
- Jun 28, 2004, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
864 WUUS54 KBMX 282142 SVRBHM ALC101-282230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 441 PM CDT MON JUN 28 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 530 PM CDT * AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF SPRAGUE...OR ABOUT 13 MILES SOUTHEAST OF HAYNEVILLE...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SNOWDOUN...PINTALA...AND SPRAGUE. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3226 8637 3206 8640 3213 8603 3236 8615 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:00 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 28, 2:00 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT MON JUN 28 2004 .SYNOPSIS... A VERY MOIST AND UNSTABLE ATMOSPHERE REMAINS ACROSS THE FORECAST AREA INTO NEXT WEEKEND. WITH THE NUMEROUS SMALLER SCALE BOUNDARIES DRIFTING AROUND...SCATTERED TO LIKELY DEVELOPMENT OF SHOWERS AND THUNDERSTORMS WILL BE EXPECTED EACH DAY. THE BEST CHANCE WILL COME DURING THE PEAK HEATING HOURS IN THE MID AFTERNOON. && .SHORT TERM...(TONIGHT THROUGH WEDNESDAY)... THIS AFTERNOON...SHORT WAVE TROUGH AXIS ACROSS EASTERN MISSISSIPPI IN CONJUCTION WITH SEA BREEZE AND NUMEROUS BOUNDARIESA ACROSS THE AREA WILL PRODUCE SHOWERS AND THUNDERSTORMS THIS EVENING. MID LEVEL WINDS FROM 850 TO 700 MB ARE RATHER STRONG AND SOME OF THE STORMS COULD BE STRONG WITH DAMAGING WINDS AND PENNY SIZE HAIL. BEST AREA FOR STRONG STORMS WILL BE SOUTH OF INTERSTATE 20. SHORT TERM MODELS IN FAIR AGREEMENT WITH OVERALL PATTERN EVOLUTION BUT SMALLER SCALE BOUNDARIES AND FOCUSING MECHANISMS FOR QPF ARE MUCH TO BE DESIRED. SEVERAL SHORT WAVE TROUGHS MOVE WEST TO EAST ACROSS THE AREA DURING THE PERIOD...WHICH ARE EVEN MORE DIFFICULT TO PINPOINT. MAIN SURFACE FRONT WAFFLES AROUND BUT GENERALLY TAKES UP RESIDENCE NORTH OF THE FORECAST AREA...LEAVING US IN THE HIGH PRECIP WATER CONTENT/UNSTABLE AIR WITH SMALLER SCALE BOUNDARIES. WILL TAKE A MIX OF GFS/ETA/WRF/MM5 FOR QPF AND POPS...BUT WILL STAY AHEAD OF NORMALS...GOOD CHC TO LIKELY DAYTIME...CHC/SLGT CHC AT NIGHT. TEMPS WILL ALSO BE A CHALLENGE SIMILAR TO THE LAST FEW DAYS. MORE EXTENSIVE CLOUD COVER WILL INHIBIT GREAT WARMING...BUT WHERE INSOLATION OCCURS...TEMPS NEAR 90. WILL GO CLOSER TO THE GFS NUMBERS FOR THE ENTIRE PERIOD WITH WARMEST TEMPS SOUTH. && .LONG TERM...(THURSDAY THROUGH MONDAY)... MEDIUM RANGE MODELS STILL PAINTING AN UNSETTLED PICTURE ACROSS THE FORECAST AREA...BUT SOME UNCERTAINTY STILL EXIST WITH RESPECT TO THE UPPER LEVEL PATTERN OVERHEAD. WILL THE UPPER RIDGE BUILD AT ALL AT ANY TIME? WILL THE WET PATTERN BREAK DOWN? I WILL TAKE THE SIDE OF AN UNSETTLED...WAVY...UPPER PATTERN WITH A FEW SHORT WAVE TROUGHS AFFECTING THE FORECAST AREA DURING THE PERIOD. MAIN SURFACE BOUNDARY WILL BE JUST NORTH OF THE FORECAST AREA...BUT SEVERAL SMALLER SCALE BOUNDARIES WILL SURELY EXIST. TROPICAL MOISTURE HANGS SOUTH OF THIS SURFACE BOUNDARY AND RIGHT OVER OUR AREA WITH PRECIP WATER VALUES NEAR 2 INCHES. A MAJORITY OF THE ENSEMBLE MEMBERS PRINT OUT QPF EACH PERIOD THURSDAY THROUGH SATURDAY WITH SOME DECREASE NOTED THEREAFTER. GFSLR DEVELOPS A NICE SURFACE WAVE THAT WILL EVENTUALLY PULL THE FRONT CLOSER TO THE AREA. AT THIS TIME...WILL NOT BUY INTO THE IDEA THAT THE FRONT PUSHED THROUGH THE AREA BUT OVERALL MOISTURE CONTENT DOES DECREASE. WILL LEAN TOWARD HIGHER POPS DURING MAX HEATING AND KEEP POPS AT OR ABOVE CLIMATE THURSDAY THROUGH SATURDAY WITH A DECREASE SUNDAY AND MONDAY CLOSER TO NORMAL. TEMPS WILL NOT BE ALTERED TOO MUCH AT THIS TIME AS PREVIOUS FORECAST HANDLES THEM QUITE WELL AS NEAR NORMAL CONDITIONS EXPECTED. && .PRELIMINARY NUMBERS... BIRMINGHAM 68 83 69 84 69 86/ 50 50 30 50 30 50 MONTGOMERY 70 87 70 87 71 89/ 60 60 30 60 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && LINHARES/75
Hazardous weather outlook, Jun 28, 1:06 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 106 PM CDT MON JUN 28 2004 ALZ011>015-017>050-282030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 106 PM CDT MON JUN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... STRONG TO ISOLATED SEVERE WILL BE POSSIBLE ACROSS THE SOUTHERN TIER COUNTIES THIS AFTERNOON AND EVENING AS TWO PREVALENT OUTFLOW BOUNDARIES INTERACT WITH EACH OTHER. STRAIGHT LINE WINDS AND SMALL HAIL WILL BE MAIN THREATS. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BECOME NECESSARY FOR THOSE IN THE SOUTHERN PART OF THE COUNTY WARNING AREA. SEE HAZARDOUS WEATHER OUTLOOK MAP FOR AREA OF CONCERN.
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.